Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 111, NWS Topeka, KS

June 10, 20224 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2022, 3:19 AM CDT for 4 counties in Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2022, 3:19 AM CDT (08:19 UTC)
Expired
Jun 10, 2022, 4:00 AM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:04 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 10, 12:04 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1204 AM CDT Fri Jun 10 2022

...AVIATION UPDATE...

.DISCUSSION...
Issued at 307 PM CDT Thu Jun 9 2022

Key Points:

- Strong to severe storms will be possible very late tonight and
overnight.

- Increasing Temperatures into Sunday and Monday with highs in the
mid to upper 90s.

- Warm next week with a few chances for rain and thunderstorms.

As of 2 PM, mid-level water vapor imagery shows the presence of a
shortwave trough axis that has just begun to eject off of the lee
Rockies and extends from the western Dakotas to the panhandles of
Texas and Oklahoma. Two vorticity maximums are currently situated in
north-central Nebraska and northwestern Colorado will continue to
help generate convection along these areas and will have to be
watched as storms will move southeastward towards eastern Kansas.
Winds have continued to veer towards the south as a surface ridge
slides off towards the east. Ample moisture advection has been able
to make its way ahead of the aforementioned shortwave axis with
MLCAPE values 1000-2000J/kg. Elevated storms and rain showers have
developed over the past several hours due to weak isentropic ascent
in central Kansas, and continues to move towards the southeast. This
has led to temperatures staying steady in the upper 70s and low 80s
across northeastern Kansas.

While there is some slight chances for some scattered thunderstorms
this afternoon, the best chance for strong to severe storms will be
late this evening and overnight. Convection that moves in from each
vorticity max should grow upscale in north central KS and
south central NE and track southeastward. The strongest storms
should follow the instability gradient that will be set up
northwest to southeast in central Kansas. Some models have the
convection a bit further east, with others keeping convection to
the southwest of the warning area. The most likely area of strong
convection should follow the nose of the LLJ as most CAMs
positioning it in central and south central Kansas. The main
threats with storms will mainly be large hail, damaging winds and
tornado or two cannot be ruled out. Heavy rains could accompany
storms as PWATs are around 1 inch, so localized flooding could be
an issue if training of storms occurs.

Looking forward to Friday and beyond, storms should move east by
around sunrise with clearing skies during the afternoon. Highs
Friday will be able to reach the low 80s and should be the last cool
day for several days. An upper-level ridge builds into the midwest
and will warm temperatures into the mid to upper 90s by Sunday and
Monday. Heat indicies could reach triple digits as dewpoints will be
nearing 70 degrees. A weak disturbance embedded in the upper ridge
Saturday night into Sunday morning will move across the central
plains and could bring chances for POPs in far northeastern Kansas.
The next interesting synoptic feature that long range models are
hinting at will come next Wednesday as a lifting upper-trough axis
ejects out of the mountain west and could help to bring relief to
the warm temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday)
Issued at 1204 AM CDT Thu Jun 9 2022

The 03Z RAP and 00Z NAM show some isentropic upglide persisting
through the morning hours across northeast KS with elevated
instability slightly increasing. Even though the low level jet
doesn't look to be very strong, this lift along with some weak
instability could help elevated showers and storms to fester
through the morning. This is also depicted by a couple of the
CAMs. There is reasonable agreement from the models for some MVFR
CIGS to move in from the west as elevated SHRA redevelop around
12Z. So will go ahead and include the lower CIGS at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Griesemer
AVIATION...Wolters
Hazardous weather outlook, Jun 9, 8:56 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
856 PM CDT Thu Jun 9 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-110200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
856 PM CDT Thu Jun 9 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Severe storms are possible late this evening into the overnight
hours. Damaging wind and heavy rain are the main hazards with
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:23 AM CDTSevere Thunderstorm WarningTOPMarshall37 min
Jun 10, 1:55 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie35 min
Jun 10, 2:26 AM CDTSevere Thunderstorm WarningTOPPottawatomie34 min
Jun 10, 2:40 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Shawnee, Wabaunsee50 min
Jun 10, 3:54 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage51 min
Jun 10, 4:39 AM CDTSpecial Weather StatementTOPCoffey36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.